Alert archive / Mississippi / Flash Flood Warnings in 2004
Flash Flood Warning 52, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jun 7, 2004, 7:20 AM CDT for Lowndes County, Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2004, 7:20 AM CDT (12:20 UTC)
- Expired
- Jun 7, 2004, 9:20 AM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Lowndes County, MS
The radar
The Columbus AFB radar (KGWX), 48 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 8:00 AM CDT | FLASH FLOOD | Columbus, MS | 2 TO 4 INCHES OF RAIN HAS CAUSED SEVERAL STREETS IN THE CITY TO FLOOD. IN ADDITION...A FEW ROADS AROUND THE COUNTY ARE ALSO FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 071227
FFWJAN
MSC087-071420-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
720 AM CDT MON JUN 7 2004
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LOWNDES COUNTY IN NORTHEAST MISSISSIPPI
* UNTIL 920 AM CDT
* AT 720 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM CALEDONIA TO GOLDEN
TRIANGLE AIRPORT..MOVING SOUTHEAST AT 15 MPH.
RADAR ESTIMATED RAINFALL AMOUNTS OF 3 TO 4 INCHES HAVE FALLEN SINCE
5 AM BETWEEN GOLDEN TRIANGLE AIRPORT...CRAWFORD AND TRINITY WITH
NEAR 2 INCHES ELSEWHERE IN THE COUNTY. AN ADDITIONAL 1 TO 2 INCHES
IS LIKELY BEFORE 830 AM.
VERY HEAVY RAIN FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. MOVE TO HIGHER GROUND
IF LIVE IN FLOOD PRONE AREAS.
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
LAT...LON 3350 8865 3330 8866 3331 8836 3337 8830
3374 8826 3364 8847 3353 8846 3351 8858
$$1 follow-up statement
000 WGUS74 KJAN 071325 FFSJAN MSC087-071420- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 823 AM CDT MON JUN 7 2004 FLASH FLOOD WARNING REMAINS IN EFFECT FOR... LOWNDES COUNTY IN NORTHEAST MISSISSIPPI UNTIL 920 AM. SHOWERS AND THUNDERSTORMS CONTINUE TO REDEVELOP AND MOVE ACROSS PORTIONS OF LOWNDES COUNTY. SINCE 5 AM...1 TO 3 INCHES OF RAIN HAS FALLEN. WITH ADDITIONAL STORMS MOVING IN FROM THE NORTHWEST...AN ADDITIONAL 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 920 AM. VERY HEAVY RAIN FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. MOVE TO HIGHER GROUND IF LIVE IN FLOOD PRONE AREAS. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 2:30 AM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, Jun 7, 2:30 AM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 230 AM CDT MON JUN 7 2004 .SYNOPSIS...A WEAK WAVE WITH GOOD PVA OVER THE NORTHERN PORTION OF THE FORECAST AREA...ALONG WITH A MODERATELY STRONG THETA-E RIDGE AND SOME INSTABILITY...HAS LED TO SOME NOCTURNAL SHOWERS AND THUNDERSTORMS EARLY THIS MORNING. HIGH PW VALUES IN THE SOUNDING DATA FROM 00Z INDICATE THAT THERE IS HIGH ENOUGH MOISTURE CONTENT AVAILABLE IN THE ATMOSPHERE TO PRODUCE LOCALLY HEAVY RAINS IN THE AREAS AFFECTED BY THE SHOWER AND THUNDERSTORM ACTIVITY. ELSEWHERE...THINGS ARE QUIET. && .DISCUSSION... EXPECT THE WAVE TO MOVE OFF TO THE EAST BY MID MORNING WITH MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY SHUTTING OF AS SHORT WAVE RIDGING IN AN ENTRENCHED SOUTHERLY FLOW BUILDS IN FOR THE REMAINDER OF THE DAY. AS THE RIDGE APPROACHES FROM THE SOUTHWEST THIS MORNING...SKIES SHOULD BEGIN TO CLEAR OUT SOME. HOWEVER...SCATTERED THUNDERSTORMS SHOULD REDEVELOP IN THE AFTERNOON. MODEL SOUNDINGS INDICATE CAPE VALUES BETWEEN 1000 J/KG AND 3000 J/KG DURING THE AFTERNOON PERIOD AND PW VALUES AROUND 1.6 INCHES. A WEAK THETA-E RIDGE IS EXPECTED TO SET UP ALONG THE INTERSTATE 20 CORRIDOR. GIVEN THE GOOD INSTABILITY...BUT SOMEWHAT LIMITED MOISTURE SUPPLY (ALONG WITH THE SHORT WAVE MID LEVEL RIDGING) AM HESITANT TO GO ANY HIGHER THAN LOW END...SCATTERED POPS FOR THIS AFTERNOON. AT ANY RATE...THE CONVECTIVE ACTIVITY SHOULD END AROUND SUNSET AS DAY TIME HEATING IS LOST. OVERNIGHT...FOR FORMATION SHOULD BE LIMITED. ANTICIPATED BL MOISTURE PROFILES SHOULD REMAIN BELOW 90 PERCENT IN MOST AREAS. HOWEVER...IN AREAS THAT HAVE RECEIVED AFTERNOON CONVECTION...FOG FORMATION WILL PROBABLY OCCUR AS SKIES CLEAR. ON TUESDAY...EXPECTING SIMILAR CONDITIONS TO THOSE FROM TODAY...ONLY WITH SLIGHTLY HIGHER POPS. EXPECT FOCUSES OF AFTERNOON CONVECTION TO BE ALONG THE MISSISSIPPI RIVER AND ALSO ALONG THE STATE LINE OF MISSISSIPPI WITH ALABAMA. THE CONVECTION ALONG THE WESTERN BOUNDARY WILL BE MOSTLY DUE TO AN INCREASE IN MOISTURE FLUX FROM THE GULF (ADVECTING INTO EASTERN TEXAS AND LOUISIANA) COUPLED WITH AFTERNOON INSTABILITY. THE CONVECTION ALONG THE EASTERN BOUNDARY WILL BE MOSTLY DUE TO THETA-E RIDGING AND INSTABILITY. GIVEN A MORE ABUNDANT MOISTURE PROFILE IN THE WESTERN AREAS...THINK THAT THE MAJORITY OF THE ACTIVITY WILL OCCUR THERE. ONE THING THAT WILL PROBABLY INHIBIT SOME OF THE CONVECTION WILL BE THE ABSENCE OF ANY SHORTWAVES MOVING THROUGH THE AREA. ON TUESDAY NIGHT...EXPECT THE CONVECTION TO DIE OUT AROUND SUNSET. THE MAIN MOISTURE PLUME OVER THE WEST SHOULD REMAIN OVER THE ARK-LA-TEX AS A LOW PRESSURE CENTER IN THE MIDDLE LEVELS BEGINS TO MOVE OFF TO THE NORTH...WITH LITTLE EASTWARD PROGRESSION. ON WEDNESDAY...A DIRTY SHORT WAVE RIDGE SHOULD MOVE OVER THE AREA AGAIN AND HELP SUPPRESS SOME OF THE AFTERNOON CONVECTION. HOWEVER...THE AFOREMENTIONED AREA OF LOW PRESSURE WILL BEGIN TO MOVE INTO MIDDLE MISSISSIPPI RIVER VALLEY AND SOME OF THE MOISTURE THAT ADVECTS NORTHWARD ALONG THE EASTERN FLANK OF THE SYSTEM COULD MAKE IT INTO THE DELTA DURING THE AFTERNOON. WEDNESDAY NIGHT...THERE IS A POSSIBILITY THAT THE WESTERN AREAS COULD GET GRAZED BY A PASSING MCS AS IT MOVES NORTHEASTWARD FROM CENTRAL LOUISIANA. ANTICIPATED SHEAR AND INSTABILITY PROFILES SUGGEST MORE A MULTICELLULAR ENVIRONMENT OF NONSEVERE THUNDERSTORMS. CONVECTION ON THURSDAY AFTERNOON IS EXPECTED TO BE MOSTLY CONCENTRATED IN THE NORTH AS THE MCS MOVES THROUGH THE NORTHERN AREAS. AFTER IT MOVES THROUGH LATE IN THE AFTERNOON...EXPECT THE BERMUDA HIGH TO BEGIN TO REINTENSIFY OVER THE AREA AS THE RIDGE AXIS BUILDS WESTWARD AND INTO MISSISSIPPI. THIS SHOULD HELP KEEP THE AREA MOSTLY STABLE AND DRY THROUGH SATURDAY. THE MODELS DO PICK UP ON ANOTHER WAVE MOVING UP FROM THE SOUTHWEST ON SUNDAY. IF THIS PANS OUT...SUNDAY COULD BE A STORMY DAY WITH MOSTLY STRONG (NONSEVERE THUNDERSTORMS). MODELS SHOW A PRETTY MOIST AND UNSTABLE ATMOSPHERE OVER THE AREA. WITH ANTICIPATED L.I. VALUES OF -6...INSTABILITY SHOULD NOT BE A PROBLEM. DEEP LAYER SHEAR SHOULD BE AROUND 30 KTS...WHICH IS SLIGHTLY LESS THAN THE DESIRED VALUE OF 40 KTS NEEDED FOR SUPERCELLULAR DEVELOPMENT. HOWEVER...LOW LEVEL SHEAR SHOULD BE PRETTY GOOD WITH 25 KTS AT 850 MB. KEEP IN MIND THAT...THIS IS DAY 7 AND THE MODELS WILL PROBABLY DO A FLIP FLOP OR TWO BETWEEN NOW AND THEN. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 87 68 87 67 / 30 20 40 20 MERIDIAN 85 66 87 66 / 40 20 30 20 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 18/HENRY
Hazardous weather outlook, Jun 7, 3:33 AM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 333 AM CDT MON JUN 07 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 080833- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 333 AM CDT MON JUN 07 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...FLOODING... SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF NORTHEAST MISSISSIPPI BEFORE MIDDAY...MAINLY EAST OF A LINE FROM EUPORA TO LOUISVILLE TO DEKALB. A VERY MOIST AIRMASS AND DEPARTING MID LEVEL DISTURBANCE WILL MAINTAIN THE POTENTIAL OF BRIEF HEAVY RAIN THROUGH THE MORNING HOURS. THESE STORMS WILL HAVE THE POTENTIAL TO DUMP A QUICK 1 TO 2 INCHES OF RAIN AND CAUSE PONDING ON ROADS AND LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH SUNDAY NIGHT...JUNE 13TH. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 5:18 AM CDT | Flash Flood Warning | JAN | Noxubee | 117 min |
| Jun 7, 9:18 AM CDT | Flash Flood Warning | JAN | Clay, Lowndes | 2 hr |
| Jun 7, 6:21 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 34 min |
| Jun 7, 6:28 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 62 min |
| Jun 7, 6:40 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 15 min |
Nearby
Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.